Alert archive / Tennessee / Tornado Warnings in 2010
Tornado Warning 5, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Jan 21, 2010, 4:28 PM CST for Giles County, Lawrence County, Maury County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2010, 4:28 PM CST (22:28 UTC)
- Expired
- Jan 21, 2010, 5:00 PM CST
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Giles County, TN, Lawrence County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 4:30 PM CST | HAIL 1 | 8 N Lawrenceburg, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:16 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709 WFUS54 KOHX 212228 TOROHX TNC055-099-119-212300- /O.NEW.KOHX.TO.W.0005.100121T2228Z-100121T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 428 PM CST THU JAN 21 2010 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE... NORTHEASTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE... NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE... * UNTIL 500 PM CST * AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ETHRIDGE... OR 7 MILES NORTH OF LAWRENCEBURG...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... LYNNVILLE BY 500 PM CST... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 3553 8700 3532 8693 3523 8743 3541 8749 TIME...MOT...LOC 2228Z 255DEG 31KT 3534 8735 $$ ROSE
1 follow-up statement
443
WWUS54 KOHX 212248
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CST THU JAN 21 2010
TNC099-212258-
/O.CAN.KOHX.TO.W.0005.000000T0000Z-100121T2300Z/
LAWRENCE TN-
448 PM CST THU JAN 21 2010
...THE TORNADO WARNING FOR NORTHEASTERN LAWRENCE COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.
LAT...LON 3530 8721 3531 8722 3534 8721 3535 8721
3548 8721 3553 8700 3532 8693 3527 8721
TIME...MOT...LOC 2248Z 255DEG 31KT 3538 8715
$$
TNC055-119-212300-
/O.CON.KOHX.TO.W.0005.000000T0000Z-100121T2300Z/
MAURY TN-GILES TN-
448 PM CST THU JAN 21 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
NORTHWESTERN GILES AND SOUTH CENTRAL MAURY COUNTIES...
AT 445 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 10 MILES WEST OF
LYNNVILLE...OR 13 MILES NORTHEAST OF LAWRENCEBURG...MOVING EAST AT 35
MPH.
THE TORNADO WILL BE NEAR...
LYNNVILLE BY 500 PM CST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CST
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3530 8721 3531 8722 3534 8721 3535 8721
3548 8721 3553 8700 3532 8693 3527 8721
TIME...MOT...LOC 2248Z 255DEG 31KT 3538 8715
$$
ROSEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:06 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 21, 3:06 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 306 PM CST THU JAN 21 2010 .DISCUSSION... CURRENT...TOR WATCH IN EFFECT W 1/3 TIL 23Z...BUT SOME CELLS LOOKING SEVERE TO THE E AS WELL...AS DRY SLOTTING AND SOME COOLING TAKES PLACE AT MID LEVELS. TEMPS IN MID 50S TO LOWER 60S. WILL KEEP MENTION OF SEVERE IN ZONES THRU 03Z...AFTER WHICH UPPER LO (MOVING NE) OUTRUNS SURFACE LO AND WE LOSE OUR DYNAMIC SUPPORT. WINDS HAVE GONE SOUTHERLY SO VEERING NOT QUITE AS STRONG...WOULD SUSPECT MAINLY A HAIL THREAT BY EVE. ASSCD SURFACE FRONT EXPECTED TO BE NEAR HOP BY 06Z TONITE...AND NEAR PLATEAU BY 12Z. WILL CARRY HI CHANCE POPS (50%) FOR TONITE. LO CLOUDS WILL LINGER IN AREA FOR QUITE SOME TIME...MAYBE INTO SAT. SOME MORE RAIN ON HORIZON FOR SAT NITE AND SUN...AND ESF MENTIONS POSSIBLE FLOOD PROBLEMS. STRONG FRONT MOVES E AS SURFACE LO DEVELOPS OVER CNTRL PLAINS SAT...CHANCE RW- FAR W. PRE-FRONTAL SQUALL LINE EXPECTED TO MOVE ACROSS SAT NITE AND THEN OCCLUDED FRONT MOVES ACROSS SUN AFTERNOON OR EVE. SOME WRAP-AROUND LO CHANCE FLURRIES/R- MON NITE AND TUE. BACK TO NEAR SEASONAL TEMPS MON AND BEYOND. BY THU...GFS DEVELOPS A SURFACE LO OVER E TX WITH A STRONG COLD FRONT WITH MUCH COLDER AIR MOVING SE. DGEX EVEN FASTER WITH THIS FEATURE...WHILE EURO SUPPRESES LO WELL TO SW. WILL GO WITH 50% POPS FOR R- FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 45 52 43 61 / 50 0 10 10 CLARKSVILLE 42 48 41 59 / 50 0 10 30 CROSSVILLE 45 49 38 55 / 50 20 10 10 COLUMBIA 47 52 42 60 / 50 0 10 10 LAWRENCEBURG 47 51 42 61 / 50 0 10 10 WAVERLY 43 50 42 60 / 50 0 10 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 17/MAG
Hazardous weather outlook, Jan 21, 9:06 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 906 AM CST THU JAN 21 2010 TNZ005>011-022>034-056>066-075-077>080-093>095-221130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 906 AM CST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. THEY WILL BE MOST FAVORABLE IN THE LATE MORNING AND AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT BUT THE ATMOSPHERE WILL BECOME CONDUCIVE FOR ISOLATED TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED. 17/MAG
In the hours before
Local storm report, Jan 21, 3:56 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL BAXTER 36.15N 85.64W
01/21/2010 E0.88 INCH PUTNAM TN EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED IN BAXTER.
0354 PM DENSE FOG BAXTER 36.15N 85.64W
01/21/2010 PUTNAM TN EMERGENCY MNGR
NICKEL SIZED HAIL REPORTED IN BAXTER.
&&
MDLocal storm report, Jan 21, 4:04 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL DOVER 36.48N 87.84W
01/21/2010 E1.00 INCH STEWART TN EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED NEAR DOVER BY EMA.
&&
MDLocal storm report, Jan 21, 4:15 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CST THU JAN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL LAFAYETTE 36.52N 86.03W
01/21/2010 E0.75 INCH MACON TN TRAINED SPOTTER
PENNY SIZED HAIL IN DOWNTOWN LAFAYETTE.
&&
MDSpecial weather statement, Jan 21, 4:18 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 418 PM CST THU JAN 21 2010 TNZ025-057-212245- DICKSON-HICKMAN- 418 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR DICKSON AND HICKMAN COUNTIES... AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF CENTERVILLE...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE NEAR... 4 MILES NORTHWEST OF CENTERVILLE BY 430 PM CST. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. ROSE
Special weather statement, Jan 21, 4:20 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 420 PM CST THU JAN 21 2010 TNZ063-064-077-078-212245- CANNON-COFFEE-DEKALB-WARREN- 420 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...DEKALB AND WARREN COUNTIES... AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WOODBURY...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. ROSE
Special weather statement, Jan 21, 4:21 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 421 PM CST THU JAN 21 2010 TNZ060-094-095-212315- GILES-LAWRENCE-MAURY- 421 PM CST THU JAN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND MAURY COUNTIES... AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF LAWRENCEBURG...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 9:00 PM CST | River Flood Warning | OHX | Bedford | 12 hr |
| Jan 21, 2:22 PM CST | Severe Thunderstorm Warning | OHX | Marshall, Maury | 23 min |
| Jan 21, 2:44 PM CST | Tornado Warning | OHX | Clay, Macon, Trousdale | 31 min |
| Jan 21, 3:08 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford, Williamson | 37 min |
| Jan 21, 3:31 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Rutherford, Smith, Wilson | 29 min |
| Jan 21, 3:42 PM CST | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 19 min |
| Jan 21, 3:44 PM CST | Severe Thunderstorm Warning | OHX | Stewart | 31 min |
| Jan 21, 3:49 PM CST | Severe Thunderstorm Warning | OHX | Giles | 26 min |
| Jan 21, 3:49 PM CST | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton, Putnam | 26 min |
| Jan 21, 3:53 PM CST | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Smith | 37 min |
| Jan 21, 3:56 PM CST | Tornado Warning | OHX | Giles | 34 min |
| Jan 21, 4:10 PM CST | Tornado Warning | OHX | Clay, Jackson, Overton, Putnam | 35 min |
| Jan 21, 4:19 PM CST | Tornado Warning | OHX | Clay, Overton, Pickett | 26 min |
| Jan 21, 4:25 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren, White | 35 min |
| Jan 21, 4:42 PM CST | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett, Putnam | 33 min |
| Jan 21, 4:58 PM CST | Severe Thunderstorm Warning | OHX | White | 14 min |
| Jan 21, 5:02 PM CST | Tornado Warning | OHX | Bedford, Giles, Marshall, Maury | 28 min |
| Jan 21, 5:10 PM CST | Tornado Warning | OHX | Grundy | 35 min |
| Jan 21, 5:27 PM CST | Tornado Warning | OHX | Bedford, Marshall | 18 min |
| Jan 21, 5:39 PM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 36 min |
| Jan 21, 5:46 PM CST | Severe Thunderstorm Warning | OHX | Bedford | 14 min |
| Jan 21, 5:54 PM CST | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 21 min |
Nearby
Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.